Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 9, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Feb 7, 2020, 4:12 PM EST. It took effect at Feb 7, 2020, 5:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2020, 4:12 PM EST (21:12 UTC)
- In effect from
- Feb 7, 2020, 5:00 PM EST
- Expired
- Feb 8, 2020, 4:08 AM EST
- In force
- 11 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
679 WHUS72 KKEY 072112 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 412 PM EST Fri Feb 7 2020 GMZ033-034-054-055-074-075-080400- /O.CAN.KKEY.SC.Y.0008.000000T0000Z-200207T2200Z/ /O.NEW.KKEY.SC.Y.0009.200207T2200Z-200208T1000Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 412 PM EST Fri Feb 7 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Seas 5 to 8 feet expected. * WHERE...The Straits of Florida west of the Seven Mile Bridge and the Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ042-043-052-053-072-073-072215- /O.CAN.KKEY.SC.Y.0008.000000T0000Z-200207T2200Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 412 PM EST Fri Feb 7 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... The Advisory is cancelled for the eastern Straits of Florida and Hawk Channel. $$ CLR
2 follow-up statements
235 WHUS72 KKEY 080318 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1018 PM EST Fri Feb 7 2020 GMZ033-034-054-055-074-075-081000- /O.CON.KKEY.SC.Y.0009.000000T0000Z-200208T1000Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1018 PM EST Fri Feb 7 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...Seas as high as 7 to 8 feet expected, composed of northwest to north swells. * WHERE...The Straits of Florida west of the Seven Mile Bridge and the Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
040 WHUS72 KKEY 080908 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 408 AM EST Sat Feb 8 2020 GMZ033-034-054-055-074-075-081015- /O.CAN.KKEY.SC.Y.0009.000000T0000Z-200208T1000Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 408 AM EST Sat Feb 8 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Seas have subsided to below 7 feet in the western Straits and the deep Gulf waters. Hence, the Small Craft Advisory has been canceled. $$ APA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 7, 3:25 PM EST, 47 minutes earlier.
Area forecast discussion, Feb 7, 3:25 PM EST, 47 minutes before
Area Forecast Discussion National Weather Service Key West FL 325 PM EST Fri Feb 7 2020 .DISCUSSION... Upper level ridge remains locked in place downstream of the Sunshine state with a persistent upper level trough almost seemingly locked in place across the eastern U.S. Upstream of this dynamic duo, the next ridge is beginning to move ashore across the west coast of the U.S. At the surface, an impressive surface low is undergoing intense cyclogenesis just off the New England coast and trekking northeast. A surface high is taking shape across the Gulf of Mexico and moving east. Meanwhile, a secondary surface high is dipping south out of Saskatchewan. Closer to home, a cold front continues to move through the area with some lingering showers still present over the Middle and Upper Keys as well as the Florida Straits. The stratus associated with the front is slowly marching east with some filtered sunshine starting to make a return in the Lower Keys. Winds behind the front were northwest and are starting to clock around to the north. Temperatures behind the front have held nearly steady in the upper 60s to near 70. Lower dew points are moving into the area with dew points already dipping below 60 across the Lower Keys. .SHORT TERM (tonight through Monday)... Cold front will continue to move southeast through the evening. The aforementioned surface high over the Gulf will slide quickly eastward and offshore of the Southeast United States, before moving offshore of the mid Atlantic States by late Sunday. As this feature lifts east and northeast, low level moisture will move in for the weekend. With a lack of mid and upper level ascent, precipitation chances will be low, varying from 10 to 30 percent. Best chances will be Saturday night into Sunday morning. Near to below normal temperatures can be expected through Saturday, before above average temperatures return for the balance of this weekend. && .LONG TERM (Monday night through Thursday night)... A lengthy western Atlantic ridge axis will reach across the Southeast United States before sagging southward through early next week. Thereafter, another continental region of high pressure will replace the former high pressure cell. Zonal mid and upper level flow will transition to anticylonic which will continue to provide large scale descent. In addition, moisture will remain limited below 700 mb leading to only isolated 10 percent pops through the period. High temperatures will average just above 80 degrees with overnight lows in the lower to mid 70s. && .MARINE... A Small Craft Advisory remains in effect for the deep Gulf and western Florida Straits for seas of 7 feet or greater due to a northwest swell. Winds have relaxed behind the front but a minor surge is anticipated tonight with moderate north to northeast breezes. High pressure over the Gulf will slide eastward and emerge over the Atlantic by Saturday night. This will lead to a freshening of breezes from the northeast and east and last through Monday morning. Expect moderate to occasionally fresh breezes during this time. Thereafter ridge axis will settle across the region with winds slackening somewhat by Tuesday. && .AVIATION... VFR conditions will prevail at the island terminals tonight. Rain has cleared out at EYW and just on the edge of clearing out at MTH. There is the potential for some early high MVFR ceilings, particularly at MTH. Surface winds will remain light to gentle out of the north. && .CLIMATE...In 1957, the daily record rainfall of 1.78" was recorded in Key West. && .PRELIMINARY POINT TEMPS/POPS... Key West 63 74 71 79 / - 20 30 20 Marathon 61 75 70 80 / - 20 30 20 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ042- 043-052-053-072-073. Small Craft Advisory for GMZ033-034-054- 055-074-075. && Public/Marine/Fire...LIW Aviation/Nowcasts....11 Data Collection......L. Kasper Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 7, 5:15 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 515 AM EST Fri Feb 7 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-081015- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 515 AM EST Fri Feb 7 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A Small Craft Advisory will remain in effect for all Keys Coastal waters this morning, and for the deep Gulf waters and the Straits of Florida this afternoon and tonight. In addition, a few thunderstorms are possible on the Straits of Florida this morning. The primary thunderstorm hazards will be cloud to water lightning strikes and strong gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A Small Craft Advisory may be required on the Straits of Florida south of Dry Tortugas on Saturday. Beginning Saturday, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
In the hours before
Local storm report, Feb 7, 10:26 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1026 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM MARINE TSTM WIND CUDJOE KEY 24.67N 81.50W
02/07/2020 M52.00 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 45 KNOTS, OR 52 MPH, WAS MEASURED BY THE
CUDJOE KEY CWOP STATION CW0925 AT 653 AM.
0730 AM MARINE TSTM WIND 2 ENE EAST END OF SEVEN 24.71N 81.11W
02/07/2020 E40.00 MPH MIDDLE KEYS IN MON FL OTHER FEDERAL
A WIND GUST OF 35 KNOTS, OR 40 MPH, WAS MEASURED BY THE
VACA KEY BUOY VCAF1 AT 628 AM.
0740 AM MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.11W
02/07/2020 M45.00 MPH GMZ043 FL C-MAN STATION
A WIND GUST OF 39 KNOTS, OR 45 MPH, WAS MEASURED BY THE
C-MAN STATION AT SOMBRERO KEY LIGHT AT 740 AM.
0822 AM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
02/07/2020 M40.00 MPH GMZ042 FL MESONET
A WIND GUST OF 35 KNOTS, OR 40 MPH, WAS MEASURED BY THE
WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT AT 822
AM.
&&
BTThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:17 AM EST | Special Marine Warning | KEY | 58 min | |
| Feb 7, 2:53 AM EST | Special Marine Warning | KEY | 22 min | |
| Feb 7, 3:16 AM EST | Special Marine Warning | KEY | 89 min | |
| Feb 7, 5:53 AM EST | Special Marine Warning | KEY | 37 min |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.